Translator Disclaimer
2018 Plane curves with minimal discriminant
D. Simon, M. Weimann
J. Commut. Algebra 10(4): 559-598 (2018). DOI: 10.1216/JCA-2018-10-4-559

Abstract

We give lower bounds for the degree of the discriminant with respect to $y$ of squarefree polynomials $f\in \mathbb {K}[x,y]$ over an algebraically closed field of characteristic zero. Depending on the invariants involved in the lower bound, we give a geometrical characterization of those polynomials having minimal discriminant, and we give an explicit construction of all such polynomials in many cases. In particular, we show that irreducible monic polynomials with minimal discriminant coincide with coordinate polynomials. We obtain analogous partial results for the case of nonmonic or reducible polynomials by studying their $GL_2(\mathbb {K}[x])$-orbit and by establishing some combinatorial constraints on their Newton polygon. Our results suggest some natural extensions of the embedding line theorem of Abhyankar-Moh and of the Nagata-Coolidge problem to the case of unicuspidal curves of $\mathbb {P}^1\times \mathbb {P}^1$.

Citation

Download Citation

D. Simon. M. Weimann. "Plane curves with minimal discriminant." J. Commut. Algebra 10 (4) 559 - 598, 2018. https://doi.org/10.1216/JCA-2018-10-4-559

Information

Published: 2018
First available in Project Euclid: 16 December 2018

zbMATH: 07003227
MathSciNet: MR3892147
Digital Object Identifier: 10.1216/JCA-2018-10-4-559

Subjects:
Primary: 14H50
Secondary: 11R29, 13P15, 14E07, 14H20, 14H45

Rights: Copyright © 2018 Rocky Mountain Mathematics Consortium

JOURNAL ARTICLE
40 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.10 • No. 4 • 2018
Back to Top